Alert archive / North Dakota / High Wind Warnings in 2023
High Wind Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind warning at Oct 17, 2023, 4:15 PM MDT for 16 counties in North Dakota. It was in force for 3 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 17, 2023, 4:15 PM MDT (22:15 UTC)
- Expired
- Oct 17, 2023, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 4:15 PM MDT | NON-TSTM WND GST 67 | 1 Ne Beach, ND | AWOS station K20U Beach. |
| Oct 17, 4:26 PM MDT | NON-TSTM WND GST 61 | 4 Wnw Fryburg, ND | Mesonet station TS428 4 WNW Fryburg. Time estimated from radar and nearby reports. |
| Oct 17, 4:28 PM MDT | NON-TSTM WND GST 72 | 4 W Fryburg, ND | Sully Springs NDAWN station. |
| Oct 17, 4:30 PM MDT | NON-TSTM WND GST 58 | 2 W Arnegard, ND | NDDOT mesonet station. |
| Oct 17, 4:35 PM MDT | NON-TSTM WND GST 65 | 2 Ese Grassy Butte, ND | NDAWN site 2 E Grassy Butte. 10-meter observation. |
| Oct 17, 4:40 PM MDT | NON-TSTM WND GST 73 | 2 N Grassy Butte, ND | NDDOT mesonet station. |
| Oct 17, 4:40 PM MDT | NON-TSTM WND GST 84 | 2 Nne Fryburg, ND | NDDOT mesonet station. |
| Oct 17, 4:41 PM MDT | NON-TSTM WND GST 60 | 10 Wnw Amidon, ND | Mesonet station AMDN8 Sand Creek (Near Amidon). Time estimated from radar and nearby reports. |
| Oct 17, 4:47 PM MDT | NON-TSTM WND GST 61 | 9 W Manning, ND | NDAWN site 3 W Fayette. |
| Oct 17, 4:55 PM MDT | NON-TSTM WND GST 55 | Killdeer, ND | |
| Oct 17, 4:59 PM MDT | NON-TSTM WND GST 69 | 5 S Dickinson, ND | ASOS station KDIK Dickinson Airport. |
| Oct 17, 5:45 PM MDT | NON-TSTM WND GST 62 | 1 Ene Golden Valley, ND | NDDOT mesonet station in Golden Valley. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373 WWUS73 KBIS 172215 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 515 PM CDT Tue Oct 17 2023 NDZ040-041-043-044-180615- /O.NEW.KBIS.HW.W.0001.231017T2215Z-231018T0000Z/ /O.CON.KBIS.WI.Y.0010.231018T0000Z-231018T1400Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Bowman, Marmarth, New England, Hettinger, and Mott 415 PM MDT Tue Oct 17 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY... * WHAT...For the High Wind Warning, northwest winds to 30 mph with gusts up to 70 mph. For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...For the High Wind Warning, until 6 PM MDT this evening. For the Wind Advisory, until 8 AM MDT Wednesday. * IMPACTS...The high winds may result in tree branches blown off and possibly lead to power outages. Unsecured objects outdoors will be blown around. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure things that could be blown around. Be careful when traveling. && $$ NDZ001-002-009-010-017-018-031>033-180000- /O.NEW.KBIS.HW.W.0001.231017T2215Z-231018T0000Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark- Including the cities of New Town, Halliday, Watford City, Powers Lake, Parshall, Dickinson, Williston, Lignite, Portal, Stanley, Columbus, Killdeer, Crosby, Medora, Beach, and Bowbells 515 PM CDT Tue Oct 17 2023 /415 PM MDT Tue Oct 17 2023/ ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...West winds to 30 mph with gusts up to 70 mph. * WHERE...Western North Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...The high winds may result in tree branches blown off and possibly lead to power outages. Unsecured objects outdoors will be blown around. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure things that could be blown around. Be careful when traveling. && $$ Heinert
3 follow-up statements
431 WWUS73 KBIS 172321 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 621 PM CDT Tue Oct 17 2023 NDZ019>021-034-042-180100- /O.EXB.KBIS.HW.W.0001.000000T0000Z-231018T0100Z/ Mercer-Oliver-McLean-Morton-Grant- Including the cities of Washburn, Turtle Lake, Beulah, Carson, Wilton, Center, Garrison, Mandan, Elgin, Underwood, New Leipzig, and Hazen 621 PM CDT Tue Oct 17 2023 /521 PM MDT Tue Oct 17 2023/ ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...West winds to 35 mph with occasional gusts up to 70 mph. * WHERE...Grant, McLean, Mercer, Morton, and Oliver Counties. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...The high winds may result in tree branches blown off and possibly lead to power outages. Unsecured objects outdoors will be blown around. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest wind gusts will last up to an hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure things that could be blown around. Be careful when traveling. && $$ NDZ040-041-043-044-180730- /O.CON.KBIS.HW.W.0001.000000T0000Z-231018T0000Z/ /O.CON.KBIS.WI.Y.0010.231018T0000Z-231018T1400Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Bowman, Marmarth, New England, Hettinger, and Mott 521 PM MDT Tue Oct 17 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY... * WHAT...For the High Wind Warning, northwest winds to 30 mph with gusts up to 70 mph. For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...For the High Wind Warning, until 6 PM MDT this evening. For the Wind Advisory, until 8 AM MDT Wednesday. * IMPACTS...The high winds may result in tree branches blown off and possibly lead to power outages. Unsecured objects outdoors will be blown around. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure things that could be blown around. Be careful when traveling. && $$ NDZ001-002-009-010-017-018-031>033-180030- /O.CON.KBIS.HW.W.0001.000000T0000Z-231018T0000Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark- Including the cities of New Town, Halliday, Watford City, Powers Lake, Parshall, Dickinson, Williston, Lignite, Portal, Stanley, Columbus, Killdeer, Crosby, Medora, Beach, and Bowbells 621 PM CDT Tue Oct 17 2023 /521 PM MDT Tue Oct 17 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * WHAT...West winds to 30 mph with gusts up to 70 mph. * WHERE...Western North Dakota. * WHEN...Until 7 PM CDT /6 PM MDT/ this evening. * IMPACTS...The high winds may result in tree branches blown off and possibly lead to power outages. Unsecured objects outdoors will be blown around. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest wind gusts will last up to an hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure things that could be blown around. Be careful when traveling. && $$ Heinert
333 WWUS73 KBIS 172355 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 655 PM CDT Tue Oct 17 2023 NDZ040-041-043-044-180800- /O.EXP.KBIS.HW.W.0001.000000T0000Z-231018T0000Z/ /O.CON.KBIS.WI.Y.0010.231018T0000Z-231018T1400Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Bowman, Marmarth, New England, Hettinger, and Mott 555 PM MDT Tue Oct 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY... ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... * WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...Until 8 AM MDT Wednesday. * IMPACTS...Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ001-002-009-010-017-018-031>033-180100- /O.EXP.KBIS.HW.W.0001.000000T0000Z-231018T0000Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark- Including the cities of New Town, Halliday, Watford City, Powers Lake, Parshall, Dickinson, Williston, Lignite, Portal, Stanley, Columbus, Killdeer, Crosby, Medora, Beach, and Bowbells 655 PM CDT Tue Oct 17 2023 /555 PM MDT Tue Oct 17 2023/ ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING... The high winds have decreased with the passage of a cold front. Therefore, the high wind warning will be allowed to expire. $$ NDZ019>021-034-042-180100- /O.CON.KBIS.HW.W.0001.000000T0000Z-231018T0100Z/ Mercer-Oliver-McLean-Morton-Grant- Including the cities of Washburn, Turtle Lake, Beulah, Carson, Wilton, Center, Garrison, Mandan, Elgin, Underwood, New Leipzig, and Hazen 655 PM CDT Tue Oct 17 2023 /555 PM MDT Tue Oct 17 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...West winds to 35 mph with occasional gusts up to 70 mph. * WHERE...Grant, McLean, Mercer, Morton, and Oliver Counties. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...The high winds may result in tree branches blown off and possibly lead to power outages. Unsecured objects outdoors will be blown around. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest wind gusts will last up to an hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure things that could be blown around. Be careful when traveling. && $$ Heinert
974 WWUS73 KBIS 180054 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 754 PM CDT Tue Oct 17 2023 NDZ019>021-034-042-180200- /O.EXP.KBIS.HW.W.0001.000000T0000Z-231018T0100Z/ Mercer-Oliver-McLean-Morton-Grant- Including the cities of Washburn, Turtle Lake, Beulah, Carson, Wilton, Center, Garrison, Mandan, Elgin, Underwood, New Leipzig, and Hazen 754 PM CDT Tue Oct 17 2023 /654 PM MDT Tue Oct 17 2023/ ...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING... The very high winds have decreased with the passage of a cold front. Therefore, the high wind warning will be allowed to expire. $$ NDZ040-041-043-044-180900- /O.CON.KBIS.WI.Y.0010.000000T0000Z-231018T1400Z/ Slope-Hettinger-Bowman-Adams- Including the cities of Bowman, Marmarth, New England, Hettinger, and Mott 654 PM MDT Tue Oct 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY... * WHAT...For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Adams, Bowman, Hettinger, and Slope Counties. * WHEN...Until 8 AM MDT Wednesday. * IMPACTS...Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Heinert
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Oct 17, 1:59 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 17, 1:59 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 259 PM CDT Tue Oct 17 2023 .SHORT TERM...(This Evening through Wednesday) Issued at 257 PM CDT Tue Oct 17 2023 A warm frontal boundary continues to progress across western North Dakota bringing some elevated showers to the region. Light rain has been observed at a few sites in western North Dakota so far today. A prefrontal trough continues to push into western North Dakota behind the warm frontal boundary, thus bringing forth a wind shift from southerly winds to west to northwest winds. Surface observations show strong upstream winds over eastern Montana progressing toward the Dakotas. The strongest winds are forecast to move across the southwestern half of North Dakota this evening as a cold front moves through the region. Post frontal winds are forecast to reach Wind Advisory criteria with sustained winds up to 35 mph and gusts up to 50 mph. Therefore a Wind Advisory has been issued for Bowman, Slope, Hettinger, and Adams counties this evening until tomorrow morning. Winds over the southwest could be limited later tonight by the boundary layer resulting in a reduction of wind speeds by the early morning hours. In addition shower are possible this afternoon and evening as a cold front progresses through western North Dakota. Instability remains fairly week, therefore only shower are expected. However, showers could mix stronger winds aloft down to the surface resulting in wind gusts as high as 50 mph. DCAPE could range as high as 1000 j/kg favoring stronger downdrafts across the south central North Dakota. An upper level low will pass over the state tomorrow bringing cyclonic flow aloft. Showers are possible for central and eastern North Dakota tomorrow morning with the greatest chances across the north central. The aforementioned cold front will bring seasonably cool temperatures to the region. .LONG TERM...(Wednesday Night through Tuesday) Issued at 257 PM CDT Tue Oct 17 2023 An upper level ridge is forecast to build over Western CONUS by the middle of this week moving into Great Basin by the end of the week. This will bring forth a gradual warming trend back into the region until this weekend. The Northern Plains is going to remain in weak northwesterly flow aloft, however increased heights will bring in warmer temperatures to region. Temperatures are forecast to warm into the mid 60s to lower 70s by Friday, 5 to 10 degrees above normal. A cold front is forecast to move into the region late Friday bringing forth a cooling trend through the weekend. Precipitation chances are forecast to remain low through the long term. The NBM 25th to 75th percentile spread begins to increase toward the beginning of next week bringing forth uncertainty to the forecast. Ensembles are suggesting a cooling trend beginning early next week as models bring an upper level low somewhere into the Plains. Thus it is still to early to tell where this upper level low will set up. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1238 PM CDT Tue Oct 17 2023 VCSH is possible this afternoon across much of North Dakota, rain is forecast to remain fairly light. VFR conditions are forecast to persist until tomorrow morning when a low cloud deck is forecast to form over much of North Dakota. Thus, MVFR CIGs are expected to impact the region tomorrow morning. Elevated northwesterly winds are expected late this afternoon through early tomorrow morning with the windiest conditions forecast over southwestern North Dakota. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 PM this evening to 8 AM MDT Wednesday for NDZ040-041-043-044. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Johnson
Hazardous weather outlook, Oct 17, 1:47 PM MDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 247 PM CDT Tue Oct 17 2023 NDZ001>005-009>013-017>023-025-031>037-042-045>048-050-051-182000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 247 PM CDT Tue Oct 17 2023 /147 PM MDT Tue Oct 17 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ040-041-043-044-182000- Slope-Hettinger-Bowman-Adams- 147 PM MDT Tue Oct 17 2023 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Advisory is in effect this evening through early tomorrow morning. See weather.gov/bis for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 17, 3:56 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Bismarck ND 456 PM CDT Tue Oct 17 2023 NDZ001-002-009-010-017-018-031>033-040-041-043-044-180000- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 456 PM CDT Tue Oct 17 2023 /356 PM MDT Tue Oct 17 2023/ ...GUSTY WINDS LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS WESTERN NORTH DAKOTA... Scattered showers and isolated thunderstorms will move into western North Dakota through early this evening. These showers and storms may produce brief wind gusts to around 55 mph as they pass through. These winds may cause difficult travel conditions for high profiles vehicles, and may also blow around unsecured objects outside. Heinert
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 12:51 PM MDT | Wind Advisory | BIS | Adams, Bowman, Hettinger, Slope | 19 hr |
Nearby
High Wind Warnings in North Dakota, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.